Thunderstorm Wind, Broward
- When
- June 5, 1:15 PM EST
- Where
- Broward County, 0.62 mi W of Hollywood N Perry Ar
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.000, -80.240
Measured at North Perry Airport.
A series of mid to upper level troughs over the eastern Gulf of Mexico and south Florida contributed to the formation of severe thunderstorms over southeast portions of Florida during the afternoon hours. The storms caused large hail, strong wind gusts and severe flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A series of mid to upper level troughs over the eastern Gulf of Mexico and south Florida contributed to the formation of severe thunderstorms over southeast portions of Florida during the afternoon hours. The storms caused large hail, strong wind gusts and severe flooding. More than 15,000 customers lost electrical service in Miami-Dade County during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 5, 9:14 AM EST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 1014 AM EDT FRI JUN 5 2009 ...SOME STORMS COULD BE STRONG THIS AFTERNOON INTO EARLY THIS EVENING INTERIOR AND EAST COAST METRO AREAS ALONG WITH HEAVY RAINFALL... .UPDATE... THE MID TO UPPER LEVEL TROUGH OF LOW PRESSURE WILL SLOWLY DRIFT EAST THROUGH EASTERN GULF OF MEXICO THIS AFTERNOON ALLOWING FOR SHORT WAVES TO ROTATE AROUND THE TROUGH OF LOW PRESSURE. THE FIRST SHORT WAVE MOVED THROUGH THE CWA EARLY THIS MORNING BRINGING SHOWERS AND A FEW THUNDERSTORMS TO THE AREA. A SECOND SHORT SEEN IN THE WATER VAPOR AND BY THE SHOWERS AND THUNDERSTORMS IN THE GULF OF MEXICO THIS MORNING SHOULD MOVE EAST THROUGH SOUTH FLORIDA THIS AFTERNOON. THIS SHORT WAVE WILL HELP TO DESTABILIZE THE ATMOSPHERE OVER MOST OF THE CWA THIS AFTERNOON...AND ALLOW FOR SHOWER AND THUNDERSTORMS TO DEVELOP OVER THE CWA. HOWEVER...THE HIGHEST POPS WILL BE OVER THE INTERIOR AND WEST COAST METRO AREAS THIS AFTERNOON DUE TO THE SOUTHWEST STEERING FLOW. SO HAVE KEPT THE LIKELY POPS OVER THE INTERIOR AND EAST COAST METRO AREAS TODAY...AND LOWER THE WEST COAST METRO AREAS TO HIGH IN CHANCE POPS. THE MID LEVEL HAS ALSO COOL A LITTLE BIT THIS MORNING FROM -8.5 TO -9.1 DEGREES. THE COOLER AIR SHOULD CONTINUE TO WORK IN FROM THE WEST AS THE TROUGH OF LOW PRESSURE SLOWLY MOVE EAST. SO THE STRONGEST STORMS TODAY MAINLY OVER THE EASTERN AREAS CAN PRODUCE GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. SO WILL CONTINUE TO MENTION THIS IN THE HWO AND IN THE ZONES FOR THE INTERIOR AND EAST COAST METRO AREAS FOR TODAY. THE MARINE PACKAGE LOOKS GOOD FOR TODAY SO NO CHANGES ARE PLAN FOR THE MARINE MORNING PACKAGE. REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES ARE PLAN. && .PREV DISCUSSION... /ISSUED 748 AM EDT FRI JUN 5 2009/ AVIATION...NO SIGNIFICANT CHANGES FROM PREVIOUS METEOROLOGICAL REASONING...MOIST UNSTABLE AIRMASS WILL CONTINUE TO SPREAD NORTH ACROSS MAINLAND SOUTH FLORIDA TODAY. WL EXPECT SHWRS/TSTMS... ESPECIALLY IN THE VCNTY OF EASTERN TERMINALS THIS MORNING WITH A TEMPORARY BREAK LATER MORNING THEN INCREASING IN COVERAGE AGAIN TOWARD THE AFTERNOON WITH SOME HEATING. WL KEEP VCTS IN ALL TERMINALS WITH AMENDMENTS AS NEEDED. SFC WINDS SHOULD BE LIGHT AND VARIABLE THIS MORNING BECOMING SOUTHWEST AT 8 TO 10 KTS BY MID- MORNING AND THROUGH AFTERNOON. && PREV DISCUSSION... /ISSUED 224 AM EDT FRI JUN 5 2009/ DISCUSSION... CURRENT DOPPLER RADAR INDICATES SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE CWA...MAINLY OVER THE LOCAL GULF AND ATLANTIC WATERS. THIS TREND WILL CONTINUE DURING THE REMAINING MORNING HOURS. CURRENT WATER VAPOR IMAGERY AND LATEST GUIDANCE INDICATE DEEPENING MID TO UPPER LEVEL TROUGH DIGGING INTO THE CENTRAL GULF...WITH THE SOUTH FLORIDA PENINSULA TO THE EAST OF THE TROUGH AXIS. CURRENT TRENDS INDICATE LOW LEVEL MASS AND MOISTURE CONVERGENCE OVER THE SOUTHERN PORTION OF THE PENINSULA THROUGH THE REMAINING MORNING HOURS...WITH CURRENT GUIDANCE INDICATING THAT IT WILL PERSIST INTO THE AFTERNOON. FORECAST SOUNDINGS INDICATE PWATS POSSIBLY BEING OVER TWO INCHES...WITH 1.98 INCH REPORTED FOR THE 00Z SOUNDING. WITH CURRENT SHOWER AND THUNDERSTORM ACTIVITY AND THE COMBINATION OF THE CWA BEING UNDER THE INFLUENCE OF THE UPPER TROUGH AND THE AFOREMENTIONED MASS AND MOISTURE CONVERGENCE...POPS FOR TODAY OVER THE S. FLORIDA PENINSULA ARE 70-80 PERCENT. FOR SATURDAY THE UPPER LEVEL TROUGH IS FORECAST TO SINK SOUTHWARD OVER THE FLORIDA PENINSULA WITH TROUGH ORIENTATION AND SUPPORTING DYNAMICS NOT EXPECTED TO BE QUITE AS SUPPORTIVE OF CONVECTION...BUT NUMEROUS SHOWERS AND THUNDERSTORMS STILL EXPECTED OVER THE PENINSULA CHARACTERIZED BY A 60 POP. BY SUNDAY AND INTO EARLY NEXT WEEK...THE REGION WILL STILL BE UNDER THE INFLUENCE OF THE UPPER LEVEL TROUGH...BUT IT WILL BE WEAKENED CONSIDERABLY AND ONLY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE CWA EXPECTED. IN THE EXTENDED PERIODS...THE SUITE OF GUIDANCE CONTINUES TO SUGGEST A LOW DEVELOPING IN THE CARIBBEAN AND MOVING NORTHEAST TO THE VICINITY OF THE CENTRAL BAHAMAS LATE NEXT WEEK...MUCH TOO LONG IN THE EXTENDED FORECAST TO ADD ANY SPECULATION OTHER THAN AN INTERESTING FEATURE TO MONITOR. MARINE... MARINE CONDITIONS EXPECTED TO BE TRANQUIL THROUGH THE FORECAST PERIOD AS WINDS FORECAST TO BE RELATIVELY LIGHT TO MODERATE. FIRE WEATHER... NO FIRE WEATHER CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 88 73 86 72 / 70 60 60 40 FORT LAUDERDALE 88 75 86 73 / 70 60 60 40 MIAMI 89 74 87 75 / 70 60 60 40 NAPLES 86 74 86 72 / 50 40 60 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...54/BNB SHORT TERM/AVIATION...18/GR
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 935 AM EDT FRI JUN 5 2009 FLZ063-066>075-168-172>174-052300- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 935 AM EDT FRI JUN 5 2009 ...NUMEROUS THUNDERSTORMS LATE MORNING ON... ...FREQUENT LIGHTNING/LOCALLY HEAVY RAINFALL/GUSTY WINDS POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. OCCASIONAL TO FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL, AND WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THE MOST INTENSE THUNDERSTORM ACTIVITY. FLOODING: A TRAINING OF HEAVY RAINFALL IN ANY ONE PLACE WILL PRODUCE MINOR URBAN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY. A STRONG MID TO UPPER LEVEL TROUGH FOR THIS TIME OF THE YEAR WILL DIG INTO THE EASTERN GULF OF MEXICO THROUGH SATURDAY, MOVING ACROSS THE AREA LATE IN THE WEEKEND. THIS FEATURE WILL LEAD TO INCREASING INSTABILITY ALONG WITH AN INCREASINGLY FAVORABLE WIND PROFILE, TO ALLOW FOR THE LIKELIHOOD OF STRONG THUNDERSTORMS AGAIN SATURDAY. THERE IS A POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS AS WELL. THE FOCUS OF STORMS WILL BE ACROSS THE INTERIOR SECTIONS AS WELL AS THE EAST COAST METROPOLITAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 209 PM EDT FRI JUN 5 2009 FLZ072>074-172-173-051845- METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI- DADE FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL- 209 PM EDT FRI JUN 5 2009 ...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST MIAMI DADE AND SOUTHEAST BROWARD COUNTIES... AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HIALEAH GARDENS...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL AFFECT... HIALEAH GARDENS... HIALEAH... MIAMI LAKES... MIRAMAR... SAINT THOMAS UNIVERSITY... CAROL CITY... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...FUNNEL CLOUDS OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. LAT...LON 2579 8035 2589 8045 2619 8017 2593 8012 TIME...MOT...LOC 1807Z 233DEG 14KT 2588 8033 GR
The Miami radar (KAMX), 47 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Measured at North Perry Airport.
Power line downed on US 441. A tree fell on a garage on the north side of Pahokee.
A few reports were received of golf ball size hail on South Miami Beach.
Reported at Michigan Avenue and 11th Street on Miami Beach. Small palm trees also reported downed.
Severe flooding affected the Mid and South Beach sections of Miami Beach as well as downtown Miami from a nearly stationary thunderstorm. A total of 9.30 inches fell at the cooperative station on South Beach, most of this falling in less than 3 hours. This caused as much as 3 feet of standing water on streets and garages on South Beach, resulting in many vehicles stalled on streets and road closures across the area. Cars were seen floating down Michigan Avenue at 11th Street. Several businesses had water intrusion along Alton Road and 17th Street. A number of condominium buildings along West Avenue had up to 5 feet of water in the parking garages, resulting in dozens of cars being towed. Significant flooded was also reported in downtown Miami in the Omni area.
At the Fountainbleau Hotel on Miami Beach, heavy rains caused an eight-foot hole to open up in the lobby's ceiling, causing ankle deep water to spread from the lobby into a nightclub.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180977, 180976, 180974, 180979, 180975, 180953.